in

Strange Reaction: Six-Month-Old’s Eyes Turn Bright Blue After Covid Treatment

Strange Reaction Six-Month-Old's Eyes Turn Bright Blue After Covid Treatment

In an unusual medical case that has puzzled doctors, a six-month-old boy from Thailand experienced a bizarre side effect after being prescribed an antiviral drug to treat Covid-19. Within just 18 hours of receiving the treatment, the infant’s dark brown eyes transformed into a striking shade of bright blue.

The infant, whose identity remains undisclosed, was administered favipiravir, an antiviral drug commonly used to combat influenza and Ebola. In some parts of Asia, this drug has also been approved for use as a Covid-19 treatment, although it has not yet received approval in the United States.

Doctors in Bangkok, Thailand, who were responsible for the infant’s care, believe that the antiviral medication triggered a release of a fluorescent chemical that accumulated in the boy’s corneas. This unexpected change in eye color occurred shortly after the treatment, but reassuringly, the infant’s eyes returned to their natural brown hue within five days after the medication was discontinued. In Thailand, favipiravir is the primary antiviral medication prescribed to children infected with the SARS-CoV-2 virus.

While this unusual reaction is rare, it’s essential to note that the most common side effects associated with favipiravir treatment include an increase in uric acid levels in the body, diarrhea, and a decrease in white blood cell count, accounting for approximately 20 percent of adverse events. Favipiravir has received approval in countries like Japan, Russia, Ukraine, Uzbekistan, Moldova, and Kazakhstan, and it was granted emergency use authorization in Italy in 2020.

In the United States, trials of the drug began in April 2020 with a small group of 50 participants at medical institutions such as Brigham and Women’s Hospital, Massachusetts General Hospital, and the University of Massachusetts Medical School. However, despite ongoing research, the Food and Drug Administration (FDA) has yet to grant approval for the use of favipiravir in the U.S.

The report detailing the infant’s case was published in April 2023, although the exact date of the side effect occurrence remains unknown. On the first day of treatment, the infant received 82 milligrams of favipiravir, and just 18 hours later, his mother noticed the unexpected change in eye color.

The researchers who documented this case stated, “No bluish discoloration was observed in other areas such as skin, nails, or oral and nasal mucosa. Symptoms improved after three days of favipiravir therapy.” After the treatment concluded, an eye examination was performed, and the patient displayed normal light responsiveness in all directions.

The fluorescence observed in the infant’s corneas was attributed to the drug, its metabolites, or additional tablet components, such as titanium dioxide and yellow ferric oxide. It’s worth noting that various medications can affect the eyes, including non-steroidal anti-inflammatory drugs, blood thinners, and antihistamines. Some eye medications, such as prostaglandins used to treat glaucoma, can even cause permanent changes in iris color.

In this case, doctors found that the infant’s cornea was clear and did not exhibit a bluish hue. Furthermore, there was no evidence of blue pigment deposits on the surface of the iris or the anterior lens capsule.

While the six-month-old boy is the youngest patient to have experienced this unique side effect, he is not the first. A study from 2021 documented a case involving a 20-year-old man in India who also experienced a change in eye color after receiving favipiravir. Just like the infant, his eyes turned a deep blue, but the color returned to normal brown after discontinuing the medication.

The medical team in India concluded that the bluish corneal hue was likely related to favipiravir, and they advised the patient to stop using the drug. Remarkably, the very next day after discontinuing the medication, the patient’s corneas returned to their natural color. This case prompted the team to search through existing medical literature but found that this man was the first documented case of favipiravir causing bluish discoloration of the corneas.

This rare and intriguing side effect continues to be a topic of interest among medical professionals and researchers, underscoring the need for further investigation into the potential effects of favipiravir on eye color.

What do you think?

Written by Bintano

Leave a Reply

Your email address will not be published. Required fields are marked *

GIPHY App Key not set. Please check settings

    Timothée Chalamet and Kylie Jenner Spotted Together at Beyoncé's Concert

    Timothée Chalamet and Kylie Jenner Spotted Together at Beyoncé’s Concert

    Doctors Remove 8-Inch Wire Stuck in Teenager's Penis

    Doctors Remove 8-Inch Wire Stuck in Teenager’s Penis